Alert archive / New York / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 13, NWS New York, NY

June 2, 2019Kings County, Nassau County, Queens County, New York

NWS New York, NY issued this severe thunderstorm warning at Jun 2, 2019, 5:50 PM EDT for Kings County, Nassau County, Queens County, New York. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2019, 5:50 PM EDT (21:50 UTC)
Expired
Jun 2, 2019, 6:30 PM EDT
In force
40 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Kings County, NY, Nassau County, NY, Queens County, NY

The radar

The Brookhaven radar (KOKX), 83 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 5:55 PM EDTHAIL 1Brownsville, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2019-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2019-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

750 
WUUS51 KOKX 022150
SVROKX
NYC047-059-081-022230-
/O.NEW.KOKX.SV.W.0013.190602T2150Z-190602T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
550 PM EDT Sun Jun 2 2019

The National Weather Service in Upton NY has issued a

* Severe Thunderstorm Warning for...
  Queens County in southeastern New York...
  Kings County in southeastern New York...
  Southern Nassau County in southeastern New York...

* Until 630 PM EDT.

* At 550 PM EDT, a severe thunderstorm was located over Flatbush,
  moving east at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible.

* This severe thunderstorm will be near...
  Canarsie around 555 PM EDT.
  Forest Hills and Howard Beach around 600 PM EDT.
  Rockaway Beach around 605 PM EDT.
  Jamaica and Kennedy Airport around 610 PM EDT.
  Woodmere and Cedarhurst around 615 PM EDT.
  Valley Stream and Long Beach around 620 PM EDT.
  Garden City and Mineola around 625 PM EDT.
  Levittown and Freeport around 630 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4054 7395 4057 7394 4057 7401 4059 7401
      4060 7404 4065 7404 4066 7403 4068 7403
      4071 7400 4071 7397 4074 7396 4079 7345
      4065 7345 4064 7347 4063 7346 4064 7345
      4060 7345 4058 7355 4058 7377
TIME...MOT...LOC 2150Z 268DEG 23KT 4065 7394 

HAIL...1.00IN
WIND...<50MPH
 
$$

DW
2 follow-up statements
636 
WWUS51 KOKX 022201
SVSOKX

Severe Weather Statement
National Weather Service New York NY
601 PM EDT Sun Jun 2 2019

NYC047-059-081-022230-
/O.CON.KOKX.SV.W.0013.000000T0000Z-190602T2230Z/
Queens NY-Kings NY-Nassau NY-
601 PM EDT Sun Jun 2 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR QUEENS...KINGS AND SOUTHERN NASSAU COUNTIES...

At 601 PM EDT, a severe thunderstorm was located over Howard Beach,
or near Kennedy Airport, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines.

This severe storm will be near...
  Rockaway Beach around 605 PM EDT.
  Jamaica and Kennedy Airport around 610 PM EDT.
  Woodmere and Cedarhurst around 615 PM EDT.
  Valley Stream and Long Beach around 620 PM EDT.
  Garden City and Mineola around 625 PM EDT.
  Levittown and Freeport around 630 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4056 7391 4057 7391 4057 7390 4058 7391
      4074 7396 4079 7345 4065 7345 4064 7347
      4063 7346 4064 7345 4060 7345 4058 7355
      4058 7377 4057 7383
TIME...MOT...LOC 2201Z 268DEG 23KT 4065 7385 

HAIL...1.00IN
WIND...60MPH
 
$$

DW
552 
WWUS51 KOKX 022218
SVSOKX

Severe Weather Statement
National Weather Service New York NY
618 PM EDT Sun Jun 2 2019

NYC047-081-022228-
/O.CAN.KOKX.SV.W.0013.000000T0000Z-190602T2230Z/
Queens NY-Kings NY-
618 PM EDT Sun Jun 2 2019

...THE SEVERE THUNDERSTORM WARNING FOR QUEENS AND KINGS COUNTIES IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4058 7373 4065 7374 4065 7372 4072 7373
      4073 7371 4074 7370 4075 7345 4065 7345
      4064 7347 4063 7346 4064 7345 4060 7345
      4058 7355
TIME...MOT...LOC 2218Z 270DEG 34KT 4062 7364 

$$

NYC059-022230-
/O.CON.KOKX.SV.W.0013.000000T0000Z-190602T2230Z/
Nassau NY-
618 PM EDT Sun Jun 2 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHERN NASSAU COUNTY...

At 618 PM EDT, a severe thunderstorm was located over Oceanside, or
over Long Beach, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines.

This severe storm will be near...
  Levittown and Massapequa around 630 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4058 7373 4065 7374 4065 7372 4072 7373
      4073 7371 4074 7370 4075 7345 4065 7345
      4064 7347 4063 7346 4064 7345 4060 7345
      4058 7355
TIME...MOT...LOC 2218Z 270DEG 34KT 4062 7364 

HAIL...1.00IN
WIND...60MPH
 
$$

DW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 4:26 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 2, 4:26 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service New York NY
426 PM EDT Sun Jun 2 2019

.SYNOPSIS...
A cold front moves across the area this evening. High pressure
builds into the region late tonight through Monday night. The high
passes to the south off the Mid Atlantic coast on Tuesday,
while a warm front passes to the north and west during the
afternoon and evening hours. Another frontal system will impact
the area Wednesday into Thursday with high pressure returning to
close out the week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
...Severe Thunderstorm Watch 318 is in effect for our NJ zones
until 10pm tonight...

A cold front is expected to move across the region tonight.

Showers and thunderstorms are developing with a pre-frontal
trough across central and eastern PA. These storms will slowly
move towards our region this evening. CAPE and shear will
gradually increase through the late afternoon and evening. This
may result in some of the storm to become severe. The best
dynamics for any severe storms appear to remain across central
and southern NJ, however, there is still enough of a threat for
some storms to get into our CWA. Any storms that develop will
gradually work across the region from west to east. Storms will
gradually weaken east of NYC as they move into an area of lower
amounts of CAPE and an area of greater maritime influence. Most
of the storms should come to an end between 02z and 05Z.

The main threats with any thunderstorms will be gusty winds,
hail, heavy rain, and frequent lightning.

Once the storms move offshore and the cold front moves east of
the area expect drying to take place as the wind becomes more
NW. The NW flow should bring in much lower dewpoints as well.
Overnight lows fall into the upper 40s and 50s.

There is a moderate risk of rip current development on the
Atlantic beaches into this evening.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
The cold front continues to move offshore on Monday with a
trailing upper level trough passing over the region. High
pressure at the surface builds west of the region and will be
slow to build in locally. Low level environment too dry for any
rainfall, so left forecast dry. It should be a mostly sunny day,
however some clouds are possible across the lower hudson valley
late in the afternoon. Temperatures on Monday will be
noticeably cooler than previous day with highs ranging from the
lower 60s to lower 70s for most locations. In addition, it will
be much less humid with much lower dew points.

High pressure continues to build towards the region Monday
night with dry weather continuing. Cooler lows are forecast from
the lower 40s to lower 50s.

There is a low risk of rip current development on the Atlantic
beaches Monday.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Mean upper trough will reside across eastern Canada and New England
during the period. This will place the area near the southern edge
of the westerlies with a mid week short wave trough sending a weak
frontal system across the area Wednesday into Thursday. The latter
of which will increase chances of convection during this period.
Early assessment is that parameters are marginal for strong and/or
severe convection. Prior to this, there is also a slight chance of
showers Tuesday evening with warm advection ahead of a warm front.
The best thermal forcing looks to be north of the area at this time.

Temperatures will be seasonable on Tuesday, followed by period of
above normal temperatures through the end of the week.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
A cold front approaches and moves across the terminals this evening.
High pressure builds Monday.

Scattered to numerous showers and thunderstorms are expected to
develop and move across portions of the area through 00-02Z. Best
chance for storms across the NYC terminals appears to be through
00Z. Any heavier shower or storm could produce gusty winds and
possible hail, along with locally MVFR conditions.

During the evening, a few showers and possible thunderstorms
will move out to the east by or shortly after midnight.

South/southwest winds are expected to shift to the W and then NW
this evening as the showers/storms end and the front moves offshore.
NW flow then continues into Monday morning, with gusts becoming more
frequent.

.OUTLOOK FOR 18Z MONDAY THROUGH FRIDAY...
.Mon afternoon...VFR. NW gusts 20-25 kt.
.Tue...VFR.
.Wed...Chance of MVFR in showers and possible thunderstorms late in
the day.
.Thu...Chance of MVFR or lower in showers.
.Fri...VFR.

&&

.MARINE...
A tightening pressure gradient ahead of a cold front will result
in increasing southerly flow this evening. Gusts around 20 kt
are possible on the ocean waters with seas gradually building to
3-4 ft. Winds shift behind the front tonight into Monday
afternoon, but should remain below 25 kt through this time
frame. There may be an increase in winds to SCA levels and seas
could build to around 5 ft on the waters east of Moriches inlet
Monday evening.

Sub-SCA conditions are likely on Tuesday with high pressure
near the waters. An approaching cold front Wednesday may build
ocean seas to near 5 ft and bring marginal SCA gusts. The front
may remain over the waters into Thursday keeping the potential for
SCA conditions due to elevated ocean seas. High pressure builds in
for the end of the week.

&&

.HYDROLOGY...
There is a chance for minor flooding with any thunderstorms this
evening. Basin averaged amounts through tonight of 0.25 to 0.5
inch are expected with locally higher amounts possible. Storms
should have some movement to them, which should help mitigate
the flood potential.

&&

.TIDES/COASTAL FLOODING...
Astronomically high tides today bring the potential of localized
minor coastal flooding. Isolated minor coastal flooding is
anticipated with this evenings high tide for the south shore back
bays of Long Island and Western Long Island Sound locations in
southwest Connecticut and coastal Westchester. A coastal flood
statement has been issued where tidal departures of one half to one
foot are forecast.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...BC/DW
NEAR TERM...BC
SHORT TERM...BC
LONG TERM...DW
AVIATION...PW
MARINE...BC/DW
HYDROLOGY...BC/DW
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Jun 2, 3:07 PM EDT, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
307 PM EDT Sun Jun 2 2019

NJZ002-004-006-103>108-031700-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-
307 PM EDT Sun Jun 2 2019

...SEVERE THUNDERSTORM WATCH 318 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast New Jersey.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ335-338-345-355-CTZ005-006-009-010-NYZ067>075-078-080-176>179-
031700-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield-
Northern New Haven-Southern Fairfield-Southern New Haven-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northwestern Suffolk-Southwestern Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
307 PM EDT Sun Jun 2 2019

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut and southeast New York.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms will be possible this afternoon into
this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ330-340-350-353-CTZ007-008-011-012-NYZ079-081-031700-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Northern Middlesex-Northern New London-Southern Middlesex-
Southern New London-Northeastern Suffolk-Southeastern Suffolk-
307 PM EDT Sun Jun 2 2019

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut and southeast New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 2, 5:17 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service New York NY
517 PM EDT Sun Jun 2 2019

NJZ006-106>108-NYZ072-074-075-176-022145-
Hudson-Eastern Union-Eastern Essex-Western Union-Northern Queens-New
York (Manhattan)-Richmond (Staten Is.)-Kings (Brooklyn)-
517 PM EDT Sun Jun 2 2019

...A STRONG THUNDERSTORM WILL AFFECT HUDSON...UNION...SOUTHEASTERN
ESSEX...QUEENS...RICHMOND...KINGS AND NEW YORK (MANHATTAN)
COUNTIES...

At 516 PM EDT, a strong thunderstorm was located over Clark, or near
Linden, moving east at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Newark, Jersey City, Elizabeth, Flatbush, Bayonne, Hoboken, Linden,
Coney Island, Todt Hill, Crown Heights, Huguenot, The Verrazano
Narrows Bridge, Canarsie, Bay Ridge and Lower East Side.

LAT...LON 4051 7426 4052 7425 4055 7425 4057 7421
      4060 7422 4059 7429 4060 7440 4070 7441
      4076 7386 4070 7386 4069 7387 4058 7385
      4059 7387 4057 7388 4056 7400 4057 7402
      4059 7401 4060 7404 4052 7413 4051 7418
TIME...MOT...LOC 2116Z 267DEG 30KT 4061 7431

DW

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 8:22 PM EDTSpecial Weather StatementOKXOrange38 min
Jun 2, 3:54 AM EDTCoastal Flood StatementOKXNassau, Queens, Westchester21 hr
Jun 2, 5:17 PM EDTSpecial Weather StatementOKXKings, Richmond28 min
Jun 2, 5:33 PM EDTAreal Flood AdvisoryOKXKings, New York, Queens, Richmond57 min
Jun 2, 5:59 PM EDTSpecial Marine WarningOKX46 min

Nearby

Severe Thunderstorm Warnings in New York, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.